The list of agents which can cause anticholinergic toxicity is extensive and includes both drugs and plants (Table 1). In practice the agents most commonly implicated in anti-cholinergic toxicity are antihistamines and antipsychotics.
The anticholinergic toxidrome consists of both central and peripheral effects.
|Decreased bowel sounds/ileus|
Patients will not always exhibit the full features of the toxidrome with toxicity depending on the dose ingested as well as whether the agent is able to cross the blood brain barrier.
Table 1. Anticholinergic agents
Agents which cause anticholinergic toxicity do so by competing with acetylcholine at post-synaptic muscarinic receptors. They do not have effects at the nicotinic receptors.
Absorption is often erratic and prolonged due to delayed gastric emptying.
Resolution of the toxicity occurs when the drug is cleared allowing the normal interaction of acetylcholine with its receptor. Due to the wide range of agents implicated in causing toxicity, the duration of the anticholinergic effects is variable and dependant on drug half-life.
Clinical examination should focus on examining for signs of the anticholinergic toxidrome.
Many agents that cause anticholinergic toxicity also cause sedation and the delirium, which is the most difficult feature to manage. Delirium may not be evident initially, only emerging once sedation begins to resolve.
Urinary retention is common and is easily overlooked in the sedated or delirious patient.
Most anticholinergic agents do not cause life-threatening toxicity. Orphenadrineis an important exception. It is a muscle relaxant that is highly toxic in overdose. It can cause seizures, myocardial depression and arrhythmia. Death has been reported following a 1g ingestion2.
An ECG should be performed routinely in all patients.
Good supportive care is sufficient in the majority of cases of anticholinergic poisoning.
Urinary retention should be anticipated with routine q4h bladder scans.
Tachycardia is common and does not require any specific therapy.
Delirium is the most challenging manifestation. In the first instance this should be managed by keeping the patient in a low stimulus environment with 1-to-1 nursing. If this is insufficient then sedation and antidotal therapy with physostigmine can be used. In severe cases, particularly when physostigmine is not available, intubation may be required for safe patient management.
Offer activated charcoal to alert and co-operative presenting within 2 hours ingestion of an immediate release preparation and 4 hours following a slow release preparation. Activated charcoal has been shown to reduce the incidence of delirium in patients presenting following promethazine overdose4. If intubation is required activated charcoal should be administered via NGT.
Physostigmineis an acetylcholinesterase inhibitor which crosses the blood brain barrier. It works by preventing the breakdown of acetylcholine in the synaptic cleft, allowing it to out-compete the causative agent. It is effective in the management of the anticholinergic delirium patient3. It is available via the Special Access Scheme.
The most effective dosing regimen is not clearly established. The aim of treatment is to improve the delirium. In cases of partial response, it is often necessary to use concomitant sedation (eg diazepam 10mg PO or droperidol 10mg IM) along standard lines.
Give 400mcg physostigmine IV every 10mins.
If no response following 2mg total, seek toxicological advice.
The half-life of physostigmine is usually shorter than the causative agent. In patients that have an initial satisfactory response, repeated doses are often required (using the same dosing regimen). Cholinergic toxicity can occur with large doses, patients receiving physostigmine should have cardiac monitoring.
In selected cases, where the toxicity is expected to be prolonged, transition to a rivastigmine transdermal patch can be considered. Such cases should be discussed with the clinical toxicology service.
Manage patients with delirium in a low stimulus environment with 1:1 nursing ratio. Ensure patients are well hydrated. Similarly, bladder care and the consideration of thromboprophylaxis (as per the Toxicology Unit guidelines) is advised for all patients with significant sedation, particularly if it is expected to be prolonged.
Most patients are suitable for a SSU admission under the toxicology team for observation.
Patients who have required treatment with cholinesterase inhibitors require observation post-cessation of therapy for recurrence of toxicity. The period of observation depends on the agent and will be at the direction of the toxicology team.
- Shannon M et al. “Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose.” 4thEdition. 2007; Saunders Elselvier, Philadelphia.
- Mao Y et al. “Full recovery from a potentially lethal dose of orphenadrine ingestion using conservative treatment: a case report.” Human Exp Toxicol2010; 29(11): 961-3
- Burns et al. “A comparison of Physostigmine and Benzodiazepines for the Treatment of Anticholinergic Poisoning.” Annals of Emerg Med1999; 35 (4): 374-81
- Page CB, Duffull SB, Whyte IM, Isbister GK. “Promethazine overdose: clinical effects, predicting delirium and the effect of charcoal.” QJM2009; 102: 123–31